Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

May 20, 2020Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 20, 2020, 10:47 AM CDT for Le Sueur County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 10:47 AM CDT (15:47 UTC)
Expired
May 20, 2020, 4:45 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 46 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS83 KMPX 201547
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1047 AM CDT Wed May 20 2020
 
MNC143-202145-
Sibley-
1047 AM CDT Wed May 20 2020

...FLOODING ON HIGHWAY 93 ALONG THE RUSH RIVER...

Minor flooding will occur in the following counties... 

Sibley...

* Until 445 PM CDT Wednesday.

*   Local law enforcement officials indicated that Highway 93 along 
    the Rush River which flows into the Minnesota River between the 
    towns of Le Sueur and Henderson, is closed due to flood waters. 
    The Minnesota River near the junction of Highway 93 along the 
    Rush River continues to rise slowly. Until the rivers crest and 
    begin to recede, Highway 93 will remain closed.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4446 9396 4459 9392 4459 9389 4455 9390
      4455 9391 4452 9389 4449 9390 4446 9393

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 20, 6:15 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 20, 6:15 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
615 AM CDT Wed May 20 2020

.SHORT TERM...(Today through Thursday)
Issued at 343 AM CDT Wed May 20 2020

Widespread stratus is in place across the southern two thirds of
Minnesota, eastern South Dakota, Iowa, and Illinois. However, rapid
clearing is taking place in southwestern Wisconsin early this
morning. It is spreading northwest toward east central Minnesota at
about 35 kts, so it should reach the eastern half of the CWA by mid
morning. Diurnal cumulus will still develop late morning and
afternoon as the boundary layer mixes, but this should have no
impact on high temperatures. The clearing will likely miss
southwestern Minnesota today given the southeast flow and the
extensive stratus shield upstream to the Ohio Valley. The result
will be a decent spread in temperatures today ranging from the upper
60s southwest of the Minnesota River, to the mid or upper 70s across
central MN and northwestern WI. Flow will become more southerly
tonight and advect the stratus back northward across the CWA late
tonight and Thursday. Temperatures Thursday should be knocked back
a few degrees with the added cloud cover.

.LONG TERM...(Thursday night through Tuesday)
Issued at 343 AM CDT Wed May 20 2020

The pattern during the long term forecast period will be
conducive to fairly active weather leading up to Memorial Day.

The period starts out with southwest flow and related warm air
advection over western MN on Thursday night, with shower and
thunderstorms expanding eastward across the area on Friday as a
lead shortwave trough ejects across the area. While the weekend
shouldn't be a rainout like last weekend was, occasional showers
and thunderstorms are likely as the parent shortwave trough lifts
from the northern Rockies to northwest Ontario.

At this point, both GFS and ECMWF models lean toward a dry
Memorial Day & Tuesday in the week of the aforementioned
shortwave.

Temperature-wise, this pattern is conducive to above normal
temperatures, with highs generally in the upper 70s to lower 80s,
and lows in the mid 50s to mid 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 615 AM CDT Wed May 20 2020

MVFR cigs shroud much of the region this morning with clearing
across western Wisconsin. As mixing deepens this morning, bases
will rise and eventually scatter out (except perhaps RWF and MKT,
but VFR conditions are still expected). MVFR cigs may redevelop
late tonight.

KMSP...The aggressive clearing to the east has stalled, but still
anticipating clouds breaking up as mixing begins mid to late
morning.

/OUTLOOK FOR KMSP/
Thu...VFR. -SHRA/MVFR cigs possible. Wind SE 10-15 kt.
Fri...Mainly VFR. -SHRA likely, chc -TSRA/MVFR. Wind S 10 kt.
Sat...VFR. Chc TSRA late. Wind SE 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, May 20, 3:40 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Wed May 20 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
340 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of thunderstorms are possible Friday through
Monday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.
However, SKYWARN spotters should monitor this weekend as
thunderstorm potential increases.

In the hours before

Special weather statement, May 20, 10:47 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1047 AM CDT Wed May 20 2020

MNC143-202145-
Sibley-
1047 AM CDT Wed May 20 2020

...FLOODING ON HIGHWAY 93 ALONG THE RUSH RIVER...

Minor flooding will occur in the following counties...

Sibley...

* Until 445 PM CDT Wednesday.

*   Local law enforcement officials indicated that Highway 93 along
    the Rush River which flows into the Minnesota River between the
    towns of Le Sueur and Henderson, is closed due to flood waters.
    The Minnesota River near the junction of Highway 93 along the
    Rush River continues to rise slowly. Until the rivers crest and
    begin to recede, Highway 93 will remain closed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4446 9396 4459 9392 4459 9389 4455 9390
      4455 9391 4452 9389 4449 9390 4446 9393

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:04 PM CDTSpecial Weather StatementMPXLe Sueur6 hr

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.